DMARDs

Options
Shazva
Shazva Member Posts: 9
edited 21. Mar 2019, 09:07 in Living with arthritis
Hi everyone

I am new to the forum. I have RA, Fibromyalgia and some cervical spine problems including osteoarthritis.

I started Sulfasalazine last September but experienced terrible side effects, so after consulting RA nurse and GP stopped taking it.

I then started taking Leflunomide a couple of months ago and my hair started to come out much more than usual. I also had a terrible stomach. Fed up...I stopped taking them 8 days ago. Trouble is, this time round I didn't consult either RA nurse nor my GP. I feel like such a failure, equally I have decided I just don't want to take dmards, at least not for now.

Will my RS consultant and GP be disappointed with me that I didn't give this latest meds more time?

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,635
    edited 30. Nov -1, 00:00
    Options
    Hello Shazva and welcome to Versus Arthritis online community.

    Sorry to read of your multiple medical issues. I'm not wishing to pass you off, I'm going open this up to forum members to offer you some good support and advice as your conditions hits the note with many of our regular forum users.

    I've found this link that may help you:-

    https://www.arthritisresearchuk.org/system/search-results.aspx?keywords=fibromyalgia&CurrentPage=1&SortBy=&OrderBy=&ipp=&fb=&cat=

    Enjoy the forum and please feel free to contact the Helplines for further help, the number is at the head of the page.

    Regards

    John
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Hello, I have psoriatic arthritis, osteoarthritis and fibromyalgia. I have tried four DMARDs over my twenty years, none of them bothered to do much about the arthritis probably because it was too little too late. Meth tablets gave me a rash so my rheumatologist stopped those, sulph caused intense bruising for around six weeks but that settled: it didn't bother me because it didn't hurt. Leflunomide gave me cracking headaches, after two or so months I stopped that after chatting things over with my consultant. The last one I tried, cyclosporine, enabled me to grow superb body hair but again, as it didn't hurt, I wasn't bothered. Not one of those meds, either alone or in combination, slowed or stopped disease activity. Other meds have caused nausea but that passed.

    I now take weekly injected meth and fortnightly injected humira, an anti-TNF and have done for nine years (I think, I lose track). The PsA is well-controlled but of course the meds do nothing for the OA (you lose some then you lose some more :lol: ). Any changes to medication have always been done in the full knowledge of my rheumatologist, I am merely the patient. I know these meds are very strong, that it can take time for the body to both adjust and
    respond to the medication and patience is key. my dinner has appeared, I have to go. I'll be back later to finish. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Overall I must be one of the lucky ones in terms of side-effects but I am aware that others are not so fortunate. When things went horrendously wrong with an anti-TNF I was blissfully unaware as I felt fine, it was my regular bloods that showed something was wrong but I took it in my restricted stride: I've had to take regular meds for over forty years, it's my normal.

    We all differ in what we can tolerate and for how long, if the side effects show no signs of reducing after a few weeks or we decide that thinning hair is worse than letting the disease run riot that's the choice of the individual. I struggled with the lef for as long as I could but endless days in bed, in a darkened room, took their toll on my income and patience! I have no idea how your rheumatologist will react, all I can say is that I would not take such a step without discussing it with my rheumatologist (I don't bother with the GP, they don't know enough about it).

    I am fortunate in that I am twenty-plus years in, know what's what and what I'm doing, it must be very different if this is all quite new but I genuinely cannot remember - for me it was all more of the same, my body attacking itself as that is what it does. It always has, always will, I need meds, end of. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    Hello from me too :D A diagnosis of an inflammatory arthritis is no small deal and I can just about understand people who look at the meds we need to take, the potential side effects and think, no. Not for me.

    Let me tell you my story. I was diagnosed aged 15 in 1961. There were no modern DMARDS on offer then so I just took anti-inflammatories and, occasionally, when things were really tough, steroids. The anti-inflamms gave me stomach ulcers and eroded my stomach lining, and stomach-protecting meds such as omeprazole and lansoprazole were also not there yet so I'd not much choice. Because I wasn't taking DMARDS the RA had free rein so, 20 years in, I had to have knee replacements. One of them has since been replaced and the other is a mess but so is the hip replacement above it and, due to the arthritis in my neck, I'm now every anaesthetist's nightmare.

    I don't know how you define 'terrible' side effects but please, have another think. A little hair loss harms no-one. Stomach problems can now be sorted with medication. But RA / OA damage can't. Once it's happened it's for life.

    Your rheumatologist will probably take you off his / her lists if you are refusing medication. But what he / she and your GP think of you is irrelevant. Take the meds for your own sake, not theirs.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Shazva
    Shazva Member Posts: 9
    edited 30. Nov -1, 00:00
    Options
    Thank you for replying to my post.

    Re. the Sulfasalazine. the decision to stop the medication was my rheumatologists not mine. The 'terrible' symptoms included...constant headaches, my body covered in bruises, a mouthful of ulcers and itching to the point I was bleeding.

    Your replies have been much more helpful than you realise. I am back on track and have started taking my Leflunomide again having discussed it at length with my RA nurse today.

    t69044
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    Shazva, I'm so pleased you have liaised with your rheumatology team. I was worried that I'd been too blunt with you yesterday but I was just so anxious to spare you, and anyone else, what I have gone through.

    In fact, I've been very lucky in many ways. I've a great husband, family, GPs, rheumatologists and surgeons but, when things were at their worst, and joints were busy fusing themselves, it was very painful and difficult especially as my sons were young at the time. Nowadays people have options which I didn't have and I hate to see them wasted. Admittedly, DMARDS are no easy option but far better, I believe, than the alternative. They've made a huge difference to my life.

    I admire your courage in grasping the nettle of contacting your rheumatology team and taking up the leflunomide again. I do hope it works for you and with few, or no, adverse reactions. Please keep in touch.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Shazva
    Shazva Member Posts: 9
    edited 30. Nov -1, 00:00
    Options
    Thank you so much stickywicket.

    You weren’t blunt, just to the point and that was just what I needed, hence why I didn’t mention having anxiety and depression yesterday. If I had, you might have wrapped your reply up with a bit of cotton wool around it. That wouldn’t have done me any good.

    I am sorry to hear all you have endured but having a good support network is a huge help. I really appreciate your expertise on the matter.

    Thanks so much for your help.
  • Kitty
    Kitty Member Posts: 3,583
    edited 30. Nov -1, 00:00
    Options
    Sulpha was the first DMARD I was given, and it was brilliant. But I got lost in the rheumy system and my GP stopped all my meds (Diclofenac and Sulpha) as I became anaemic and she suspected I might have internal bleeding. So Pred was given me and I got referred again. I was then put on MTX alongside Leflunomide. This is when I only had seroneg RA. Now I have seropos RA, Vasculitis, Osteoarthritis and Osteoporosis. Along with Bronchiectasis, high blood pressure and a few other delights. including Breast Cancer. :roll: Still on MTX, Lef, and Pred. :shock:

    "Women and cats will do as they please, and men and dogs should relax and get used to the idea." Robert A Heinlein